FOR IMMEDIATE RELEASE - October 17, 2022 Contact: Francis Delapaz; Communications Officer; (909) 520-5103; Francis.Delapaz@dph.sbcounty.gov San Bernardino County’s Public Health Officer has issued a health advisory to bring attention to the dangers of fentanyl due to a marked increase of overdose deaths in the county. Health advisories are issued to raise public awareness when a significant threat to public health is identified, along with recommendations to eliminate or mitigate the risk. In 2018, there were 30 fentanyl overdose deaths in the county. The number rose to 74 residents in 2019, and then to 227 in 2020. Last year, there were 309 fentanyl overdose deaths in the county. Several County agencies – Public Health, Sheriff, District Attorney, Behavioral Health, County Superintendent of Schools, and Arrowhead Regional Medical Center – are collaborating with community-based organizations, healthcare providers, and schools to develop strategies to raise awareness and identify solutions to reduce fentanyl use. “Deaths related to opioid use, such as fentanyl, are completely preventable,” said the County’s Health Officer Dr. Michael Sequeira. “Efforts to reduce the effects of opioid overdose and death are a top priority for San Bernardino County.” Sequeira is also warning people to be aware of the emergence of “ rainbow fentanyl ,” which is a potentially fatal drug found in pills and powders in a variety of bright colors, shapes and sizes that could be attractive to young people. According to the Centers for Disease Control and Prevention, fentanyl is a cheap synthetic drug 50 to 100 times stronger than morphine and is responsible for more overdose deaths than any other illegal drug in the United States. It is a major contributor to fatal and nonfatal overdoses in the United States. Fentanyl’s increased presence in the drug supply is a key contributor to the increase in overdose deaths. Many illegal drugs, including counterfeit prescription opioid pills, heroin, cocaine, methamphetamine, and ecstasy, can be mixed with fentanyl with or without a person’s knowledge, as they would not be able to see, taste, or smell the fentanyl. The Department of Public Health is working on implementing various strategies to protect the community, including: Increasing the availability and accessibility of Naloxone. Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time. Integrating harm reduction intervention services in the community. Harm reduction emphasizes engaging directly with people who use drugs to prevent overdose and connect them to support services. Providing opioid awareness and overdose prevention education. Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately. Recognizing the signs of opioid overdose can save a life. Here are some things to look for: Small, constricted “pinpoint pupils” Falling asleep or losing consciousness Slow, weak, or no breathing Choking or gurgling sounds Limp body Cold and/or clammy skin Discolored skin (especially in lips and nails) To learn more about how Public Health is working to address the opioid epidemic, visit https://wp.sbcounty.gov/dph/programs/health-edu/opioid-initiative . For information about alcohol/substance use treatment options, call the Department of Behavioral Health Substance Use Disorder 24-hour helpline at (800) 968-2636. Help is a phone call away.